Alert archive / Colorado / Tornado Warnings in 1999

Tornado Warning 52, NWS Denver/Boulder, CO

August 17, 1999Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at Aug 17, 1999, 2:14 PM MDT for Sedgwick County, Colorado. It was in force for 31 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 17, 1999, 2:14 PM MDT (20:14 UTC)
Expired
Aug 17, 1999, 2:45 PM MDT
In force
31 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Sedgwick County, CO

The radar

The Goodland radar (KGLD), 179 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 2:50 PM MDTHail 1.75Ovid, CO
Aug 17, 2:50 PM MDTHail 1.75Ovid, CO
Aug 17, 2:50 PM MDTHail 2.75Ovid, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 17, 2:00 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1999-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1999-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2591 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDEN 172017 RRA
TORDEN
COC115-172045-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DENVER CO
214 PM MDT TUE AUG 17 1999

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL SEDGWICK COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF JULESBURG

* UNTIL 245 PM MDT

* AT 214 PM MDT...THE NATIONAL WEATHER SERVICE DOPPLER RADAR 
INDICATED A POSSIBLE TORNADO 6 MILES SOUTHWEST OF   OVID...OR ABOUT 
12 MILES SOUTHWEST OF JULESBURG...MOVING NORTHEAST   AT 15 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...SEDGWICK 
OVID AND JULESBURG

THIS IS AN EXTREMELY DANGEROUS AND POTENTIALLY LIFE THREATENING 
SITUATION. IF YOU ARE IN THE PATH OF A TORNADO...TAKE COVER 
IMMEDIATELY.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4094 10253 4078 10251 4078 10217 4100 10220

COOPER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Aug 17, 2:45 AM MDT, 11 hours 29 minutes earlier.

Area forecast discussion, Aug 17, 2:45 AM MDT, 11 hours 29 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
245 AM MDT TUE AUG 17 1999

...MONSOONAL FLOW STRENGTHENS...

STLT WATER VAPOR LOOP CONTS TO SHW MOIST MONSOONAL FLO ALF FM MEX
SWEEPING NWD ACRS CNTRL RCKYS.  GUD SHT WV IN FLO ALF WITH ASSOCD
PVA AND Q-G FORCING WILL ENHANCE TSTM DVLPMNT ACRS AREA THIS AFTN
AND EVE.  BOTH NGM AND ETA AGREE ON MOVEMENT OF SHT WV AND INCRSD
MSTR ACRS AREA TDA AND TNGT.  NGM AND ETA UPR AIR SOUNDINGS FCST
CAPES BTWN 500 AND 1200J/KG ACRS AREA WITH PRECIPITIBLE WATERS OF
ARND AN INCH WHICH IS MORE THAN 150 PERCENT OF NORMAL.  WUD ISSUE
A FLASH FLOOD WATCH WERE H5 STEERING WNDS NOT FCST IN 25 TO 30 KT
RANGE AND IF SOILS WERE SATURATED FROM PAST RAINS.  GUD SHEAR ALF
MAY PRODUCE ONE OR TWO SVR TSTMS...BUT WILL EMPHASIZE THRT OF HVY
RAINFALL OF UP TO 2 TO 2 1/2 INCHES AN HOUR.  WILL WRITE SPECL WX
STMNT ON THIS TOPIC.  ON WED NGM AND ETA DIFFER GREATLY ON AMT OF
DRYING BEHND STG SHT WV.  NGM EVEN INCREASES MSTR WHILE ETA TENDS
TO DRY AMS.  FCST CAPES RMN HIGH BUT THINK SUM STBLTY SHUD OCCUR.
WILL TREND TO CUT POPS IN HALF ATTM.  WILL UNDERCUT MOS TEMP GDNC
TDA DUE TO CLDNS AND MAKE WED A LTL WRMR DUE TO MORE SUN.

WILL MAKE NO CHANGES TO XTNDD FCST ATTM.

GARD...WFO BOULDER

.DEN...NONE.

In the hours before

Special weather statement, Aug 17, 11:20 AM MDT, 2 hours 54 minutes before
COZ030-032>050-180600-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1120 AM MDT TUE AUG 17 1999

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS...THE FLOW OF MONSOONAL MOISTURE HAS INCREASED OVER THE
STATE SINCE YESTERDAY WHILE AN UPPER LEVEL WEATHER DISTURBANCE IS
LOCATED OVER WESTERN COLORADO LATE THIS MORNING.  WEAK SOUTHWESTERLY
FLOW ACROSS THE FOOTHILLS OVERNIGHT BROUGHT SOME DRYING TO THE
AIRMASS ALONG THE FOOTHILLS...BUT MORE ABUNDANT LOW LEVEL MOISTURE
REMAINS ON THE NORTHEAST COLORADO PLAINS....EAST OF A LINE BETWEEN
FORT MORGAN AND LIMON.  THE UPPER LEVEL DISTURBANCE OVER WESTERN
COLORADO LATE THIS MORNING WILL MOVE OVER NORTHEAST COLORADO LATE
THIS AFTERNOON AND EVENING...CAUSING SCATTERED SHOWER AND
THUNDERSTORM ACTIVITY FROM THE FOOTHILLS EASTWARD.  AS THE UPPER
LEVEL SYSTEM MOVES OVER THE DEEPER MOISTURE ON THE EASTERN PLAINS
THIS EVENING...STORMS WILL STRENGTHEN AND BEGIN PRODUCING LOCALLY
HEAVY RAINFALL.

SEVERE WEATHER WITH LARGE HAIL OR DAMAGING WINDS IS NOT EXPECTED
FROM THE AFTERNOON AND EVENING STORMS...BUT HEAVY RAINS WILL BE THE
MAIN THREAT...PRIMARILY DURING THE EVENING AND EAST OF THE FORT
MORGAN TO LIMON LINE.  RAINFALL AMOUNTS IN AND NEAR THE FOOTHILLS
MAY BE UP TO ONE INCH IN 30 MINUTES.  ON THE EASTERN PLAINS THIS
EVENING...RAINFALL RATES OF TWO TO TWO AND A HALF INCHES IN 45
MINUTES WILL BE POSSIBLE.  SOME FLOODING OF FIELDS...SMALL STREAMS
AND NORMALLY DRY WASHES OR CREEKBEDS MAY OCCUR IN WASHINGTON...
LOGAN...SEDGWICK AND PHILLIPS COUNTIES TONIGHT.

SPOTTER ACTIVATION IS NOT ANTICIPATED BUT REPORTS OF HEAVY
RAINFALL...MORE THAN ONE INCH IN* 30 MINUTES OR LESS...SHOULD BE
RELAYED TO THE NATIONAL WEATHER SERVICE.

DANKERS

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 1:25 PM MDTSevere Thunderstorm WarningBOUWashington50 min
Aug 17, 2:01 PM MDTTornado WarningBOUSedgwick29 min
Aug 17, 2:45 PM MDTTornado WarningBOUSedgwick30 min
Aug 17, 3:09 PM MDTFlash Flood WarningBOUSedgwick2 hr
Aug 17, 3:15 PM MDTTornado WarningBOUSedgwick30 min
Aug 17, 3:24 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver, Jefferson51 min
Aug 17, 3:44 PM MDTSevere Thunderstorm WarningBOUSedgwick31 min
Aug 17, 4:14 PM MDTSevere Thunderstorm WarningBOUSedgwick46 min
Aug 17, 4:40 PM MDTFlash Flood WarningBOUSedgwick4 hr
Aug 17, 5:15 PM MDTSevere Thunderstorm WarningBOUPhillips, Sedgwick30 min

Nearby

Tornado Warnings in Colorado, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.